Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 276, NWS Morristown, TN

August 1, 2012Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2012, 7:18 PM EDT for Cherokee County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 7:18 PM EDT (23:18 UTC)
Expired
Aug 1, 2012, 7:45 PM EDT
In force
27 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS54 KMRX 012318
SVRMRX
NCC039-012345-
/O.NEW.KMRX.SV.W.0276.120801T2318Z-120801T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF MURPHY...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...ANDREWS...UNAKA...HIAWASSE DAM...CULBERSON AND MARBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3509 8431 3520 8430 3524 8427 3527 8423
      3524 8419 3524 8413 3526 8412 3520 8382
      3511 8388 3505 8397 3502 8396 3498 8401
      3498 8416
TIME...MOT...LOC 2318Z 299DEG 17KT 3515 8419

$$

AMP.23
1 follow-up statement
315 
WWUS54 KMRX 012333 RRA
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT WED AUG 1 2012

NCC039-012345-
/O.CON.KMRX.SV.W.0276.000000T0000Z-120801T2345Z/
CHEROKEE NC-
733 PM EDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CHEROKEE COUNTY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIAWASSE DAM...OR 6 MILES WEST OF MURPHY...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...HIAWASSE DAM...AND CULBERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR HIAWASSE LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3504 8424 3512 8424 3526 8412 3525 8410
      3511 8388 3505 8397 3502 8396 3498 8401
      3498 8416
TIME...MOT...LOC 2332Z 299DEG 17KT 3511 8410

$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:10 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 1, 3:10 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT WED AUG 1 2012

.SHORT TERM (TONIGHT AND THURSDAY)...AIRMASS REMAINS MOIST AND HAS
DESTABILIZED...ESPECIALLY ACROSS MIDDLE AND SE TN THIS AFTERNOON.
DIURNALLY DRIVEN CONVECTION UNDERWAY AND WILL CONTINUE INTO THE
EVENING HOURS. WEAK MID LEVEL SHORT WAVE WILL AID IN DEVELOPMENT OF
STORMS AS IT MOVE SE THROUGH THE AREA THIS EVENING. SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREAT. PATCHY OVERNIGHT VALLEY
FOG EXPECTED. AIRMASS DRIES OUT SOME TONIGHT AND THURSDAY IN WAKE OF
SHORT WAVE. CONVECTION WILL BE ISOLATED AND MAINLY ACROSS THE
SMOKIES THURSDAY. LOW LEVEL THICKNESS VALUES RISE SOME ON
THU...ESPECIALLY ACROSS SE TN. NAM MOS APPEARS TOO AGGRESSIVE WITH
100F AT CHA AND WENT WITH A BLEND BETWEEN GFS AND NAM WHICH IS CLOSE
TO 01/00Z ECMWF.

.LONG TERM (TOMORROW NIGHT THROUGH WEDNESDAY NIGHT)...AN UPPER-RIDGE
SITUATED ACROSS THE SOUTHERN PLAINS WILL GRADUALLY FLATTEN LATE THIS
WEEK AND NUDGE EASTWARD...PROMOTING SOME WARMER TEMPERATURES FOR
FRIDAY AS THE MERCURY SHOULD CLIMB INTO THE LOWER  90S IN MANY
AREAS. HOWEVER...GIVEN THE MOIST BOUNDARY LAYER AND A WEAK SHORTWAVE
PASSING THROUGH THE OHIO VALLEY...SOME FAIRLY REASONABLE CHANCES FOR
SCATTERED STORMS WILL EXIST DURING THE AFTERNOON AND EVENING. SOME
ADDITIONAL DECENT THUNDER CHANCES WILL EXIST THIS WEEKEND INTO EARLY
NEXT WEEK AS THE AFOREMENTIONED RIDGE MOVES BACK TO THE WEST...AND A
STRONG UPPER LEVEL STORM SYSTEM ACROSS THE GREAT LAKES PUSHES A
FRONT TOWARD THE AREA SATURDAY EVENING INTO SUNDAY. THIS WILL RESULT
IN THE BEST CHANCES FOR STORMS IN THE PERIOD SUNDAY INTO MONDAY AS
THIS LOW PRESSURE SYSTEM MOVES ACROSS THE EASTERN CONUS. HEADING
INTO THE MIDDLE OF NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS
ZONAL FLOW RETURNS AND THE RIDGE BUILDS BACK INTO THE REGION. SOME
LOW-END MENTIONABLE POPS WERE STILL REQUIRED GIVEN THE POTENTIAL FOR
DIURNAL CONVECTION IN THE MOIST BOUNDARY LAYER. HIGHS LOOK TO
INCREASE FROM THE UPPER 80S EARLY IN THE WEEK TO THE LOW TO PERHAPS
MID 90S IN SOME SPOTS BY THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  97  74  91  73 /  40  10  20  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  94  71  93  73 /  20  10  10  50  40
OAK RIDGE, TN                       69  95  70  92  72 /  20  10  10  50  40
TRI CITIES AIRPORT, TN              64  91  63  90  68 /  20  10  10  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/AMP
Hazardous weather outlook, Aug 1, 4:20 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EDT WED AUG 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
420 AM EDT WED AUG 1 2012 /320 AM CDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 1, 6:13 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT WED AUG 1 2012

VAZ001-002-005-012300-
LEE VA-SCOTT VA-WISE VA-
613 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES UNTIL 700 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LYNCH...OR 8 MILES SOUTH OF
WHITESBURG...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON...WISE...
PARDEE...POUND AND COEBURN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 1, 6:40 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             ENGLEWOOD               35.42N 84.49W
08/01/2012  E1.00 INCH       MCMINN             TN   PUBLIC

&&

JWINTON
Local storm report, Aug 1, 6:52 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
08/01/2012                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DONW IN MAYNARDVILLE.

&&

JWINTON
Local storm report, Aug 1, 6:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             ETOWAH                  35.33N 84.53W
08/01/2012  E1.00 INCH       MCMINN             TN   AMATEUR RADIO

&&

JWINTON
Local storm report, Aug 1, 7:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     WISE                    36.98N 82.58W
08/01/2012                   WISE               VA   911 CALL CENTER

            TREE DOWN IN WISE.

&&

JWINTON
Special weather statement, Aug 1, 7:11 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT WED AUG 1 2012

VAZ001-020000-
LEE VA-
711 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 800 PM EDT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF JONESVILLE...MOVING EAST AT
15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JONESVILLE...
PENNINGTON GAP...ST. CHARLES...DRYDEN AND PATTONSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:13 PM EDTSevere Thunderstorm WarningMRXCherokee47 min
Jul 31, 10:15 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay60 min
Jul 31, 11:14 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay61 min
Aug 1, 6:44 PM EDTSevere Thunderstorm WarningMRXCherokee31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.